Stopping Prograf

My daughter has been on Prograf for 16 months now and thankfully in remission for 6 months. We are very lucky that Prograf has worked for her even though it took 10 months to work. Does anyone have experience taking their kids off Prograf? Is it a taper or immediate stop in usage? Any relapse or difficulties after stopping this medication? We are not sure what to expect and would appreciate any info.
Thanks!!

Report post

6 replies. Join the discussion

Your nephrologist has followed standard protocol. I'm in the same position right now.

I responded to cyclosporine and went negative in 2 weeks. I was kept on it for 6 months. Standard protocol is to stop the medication completely after 6 months of remission. But my nephrologist tapered my cyclosporine. I was taking 250mg per day and relapsed when dropped to 100mg per day.

Unfortunately, for patients that respond to cyclosporine the relapse rate is about 66% when the medication is stopped. This is why it is a good idea to taper the cyclosporine so you can get an idea of the relapse point so you know the lowest dose that will keep your child in remission.

If you relapse when cyclosporine is stopped after 6 months of being in remission then you should move onto the next treatment asap because this means that cyclosporine will probably not ever be able to achieve complete remission. All it does in that case is hold the disease at bay but it comes at the cost of kidney damage in the long-term. So after 6 months it's not really worthwhile to stay on it my neph said.

So in the case of relapse when stopping cyclosporine the drug treatment after this is usually cyclophosphamide, which is what I'm probably starting in 3 weeks. Alternatively, you might be in the 33% where cyclosporine has achieved complete remission and there is no relapse when the medication is dropped or stopped.

So these are the 3 possibilities for you. All the best! I hope you're child is in the 33% category!

Just a note, cyclosporine and prograf are bascially the same thing. Very similar.

Report post

Thank you very much for the information! I hope your next treatment works well for you. Take care

Report post

Hi --

My son has MCNS. He has done very well on prograf. We decided with the neph to try and wean him down. He is currently on a minimal dose of 2 mg./day. About 1 year ago, we went down to 1 mg./day and I saw protein in the urine within 2 days. Prior to that he had been trace. We upped the prograf to where it had been prior to the wean -- 2 mg./day in addition to 6-weeks of steroids. While steroids are great at snapping things back into shape, I truly despise the process. Good news is he has been testing negative to trace since then and we are about to try another wean. Wishing you all the best.................Paula

Report post

My son is on Tacrolimus (generic Prograf). Our neph has not mentioned weaning off on it at all. Considering there are almost no side effects, why wean off? Does it become less effective over time? He has been in remission for about 6 months while on it along with monthly IV steroids. They only adjust the Tacrolimus according to lab results, trying to keep Tac level at 6.

Report post

Prograf and cyclosporine have side effects, the problem is, you can't feel them like you do with prednisone. The most problematic side effect is kidney damange in the long-term. This is why you should try and get off it.

If you relapse when you try and get off it after 6 months of remission, then it's probably not ever going to work for complete remission. It's just a band aid solution that you can't keep up forever.

That's why after 6 months if you relapse when it's tapered, it's time to try something else. That was the advice from my nephrologist. He is good, professor of nephrology and head of renal at a good hospital here in Sydney. What he is saying makes sense to me.

Report post

Paula - I'm so glad to hear your son is doing well with the lower dose of Prograf. That is great news to hear, but I am sorry he had to go on steroids to get in remission. Steroids are just terrible. I hope and pray he continues to do well. Thank you for sending your message.

RY85 - I agree, these meds (Prograf and Cyclosporine) have bad side effects that you can't always see on the outside. And that is why our neph said we would talk about how to wean her off Prograf. Thank you very much for the information. It is very helpful in preparing for the next doctor's appointment. Best of luck with your new meds.
Nikki

Report post

This discussion is closed to replies. We close all discussions after 90 days.

If there's something you'd like to discuss, click below to start a new discussion.

Things you can do

Discussion topics

Community leaders